Iowa, 2017Flood in Iowa, July 23, 2017
July 23, 2017 · NWS DVN · 1 event in 1 county or zone
Major river flooding occurred from heavy rainfall in north-central and northeast Iowa from 20 to 22 July. Three to nine inches of rainfall caused major river flooding on the Wapsipinicon River at Independence and then downstream near DeWitt.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Major river flooding occurred from heavy rainfall in north-central and northeast Iowa from 20 to 22 July. Three to nine inches of rainfall caused major river flooding on the Wapsipinicon River at Independence and then downstream near DeWitt.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 23, 11:47 AM CST, 58 minutes earlier.
Area forecast discussion, Jul 23, 11:47 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1247 PM CDT Sun Jul 23 2017
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 303 AM CDT Sun Jul 23 2017
06Z surface data has a stalled frontal boundary running from
northern Ohio into northern Oklahoma. Dew points were in the 70s
from the southern Great Lakes into the central Plains with 50s and
60s from the upper Great Lakes into the northern Plains.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 303 AM CDT Sun Jul 23 2017
Through sunrise, quiet but humid conditions will continue.
The question for Sunday is when does the diurnal convection develop.
The large thunderstorm complex across Missouri and its associated
cloud cover will briefly hold temperatures down for part of the
morning.
The arrival of an upper level disturbance combined with diurnal
heating and the next cool front is expected to initiate isolated to
potentially scattered showers and thunderstorms across the southeast
half of the area starting around mid-day and continuing through the
afternoon.
Heat index readings will be in the 95 to 100 range for part of the
afternoon for areas south of a Sigourney, IA to Kewanee, IL line.
Once the cold front passes those areas around mid-afternoon, heat
index readings should drop back into the mid 90s. At this time there
are no plans for any heat headlines. However, an SPS will be issued
for the area at risk.
Tonight, the showers and thunderstorms will either move out of the
area or dissipate by sunset across the far east and south areas.
Otherwise, expect quiet conditions as less humid air moves into the
area.
.LONG TERM...(Monday through Saturday)
ISSUED AT 303 AM CDT Sun Jul 23 2017
Dry and comfortable conditions are expected over the area Monday
into Tuesday with northwest flow aloft and a large area of surface
high pressure settling in over the region.
The weather will become active again late Tuesday night through
thursday as an upper trof traverses southern Canada, forcing a cold
front into the region. The 00z model runs are suggesting a more
progressive system than earlier runs depicted. Although the 00z
ECMWF was slowing the front at it moved into northern MO Wednesday
night. A good fetch of PW's just over 2 inches is progged to
precede the front, so any storms that occur could produce heavy
rainfall rates. The progressive nature of the system though, should
limit rainfall amounts in any one area.
An amplifying ridge in the west and eastern U.S. trof will put
the region in northwest flow again for the end of the week and
weekend, resulting in a return of mild temps and lower humidity.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1238 PM CDT Sun Jul 23 2017
A cold front will move southeastward across the region this
afternoon. Winds will switch from westerly to southwesterly as the
front moves through with gusty northwest winds of 15 and 25 KTS.
CU are developing across the region this afternoon as the
convective temperatures are reached and are expecting ceilings AOA
4kft. I will continue to leave thunderstorms out of the TAFs for
today as confidence remains low that they will be in the vicinity
of any TAF site. Aviation fog is a concern overnight and have
introduced mvfr visibilities and some scattered low clouds for
now. Drier air working its way into the region may help to keep
the fog at bay.
&&
.HYDROLOGY...
Issued at 426 AM CDT Sun Jul 23 2017
Heavy rain fell across eastern Iowa and northern Illinois Friday
night which has resulted in flooding on some area rivers. The
potential exists for some fluctuations in the crest forecasts over
the next 24 hours as runoff from the rain becomes better known.
Little or no rain is expected across the area for the next 2 to 3
days.
Maquoketa River...
Based on the way the heavy rain fell across this basin, the flood
crests on the individual forks of the river are out of sync with
each other. The river is near crest at Manchester at just over 15
feet...minor flood stage. At Maquoketa, the crest forecast has been
lowered significantly. With the individual flood crests out of sync,
the river may only crest at 23 feet...or below flood stage Monday
evening.
Wapsipinicon River...
Major flooding is expected along the river. There are still unknowns
regarding routed flow and how much flow may get lost to off-channel
storage. Confidence is high in regards to flooding but there is
lower confidence regarding the crests.
Pecatonica River...
Freeport is cresting just short of 16 feet. Routed flow from
upstream will keep the river between 15 and 16 feet until Thursday
afternoon.
Rock River...
Major flooding will be seen along the Rock river. Como looks to
crest shortly after sunrise today and then begin falling. Joslin
looks to crest between 18.5 and 19 feet Monday evening. At Moline, a
crest is expected Monday night that will be 16 to 16.5 feet.
Mississippi River...
A flood watch remains in effect from Camanche south to Gregory
Landing. The exceptions are a flood warning for Lock and Dam 15 and
crests below flood stage at Le Claire and Keokuk.
Most locations on the Mississippi are forecast to reach flood stage
in the next 24 to 48 hours. Several of the current flood watches for
the Mississippi may go to a flood warning later today.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...DLF
AVIATION...Cousins
HYDROLOGY...08
Hazardous weather outlook, Jul 23, 4:04 AM CST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
504 AM CDT Sun Jul 23 2017
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
504 AM CDT Sun Jul 23 2017
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Thunderstorms are possible this afternoon east of a line from
Freeport, Illinois to Memphis, Missouri.
The Storm Prediction Center has a low risk of severe storms along
and east of a Freeport, Illinois to Memphis, Missouri line. The
primary risks are damaging wind and hail.
Hot and humid conditions will be seen again today south of a
Sigourney, Iowa to Kewanee, Illinois line. Heat index readings of
95 to 100 are possible this afternoon ahead of the cool front.
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
There is a chance of thunderstorms Wednesday and Thursday.
Although it is still early, there may a risk of severe storms on
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon east of the
Mississippi.
In the hours before
Special weather statement, Jul 23, 7:26 AM CST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
826 AM CDT Sun Jul 23 2017
IAZ076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-232100-
Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-
Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Sigourney, Washington, Wapello,
Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison,
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
826 AM CDT Sun Jul 23 2017
...Hot and humid one more day...
One more hot and humid day is in store for areas south of a
Sigourney, Iowa to Kewanee, Illinois line. Heat index readings of
95 to 100 are expected this afternoon before a cold front moves
through the area.
If you work or spend time outside today, wear light weight and
loose fitting clothing when possible, take frequent breaks, and
drink plenty of water.
Flood, Buchanan
- When
- July 23, 12:45 PM CST to 11:00 PM CST
- Where
- Buchanan County, 1.62 mi W of Otterville to 0.84 mi NW of Rowley
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.500, -91.982
Heavy rainfall of 3 to over 9 inches over significant areas from 20 to 22 July in extreme north central and northeast Iowa moved downstream causing the Wapsipinicon River to rise above major flood stage levels.
Independence rose above its major flood stage level of 15.0 feet on July 23rd, 2017 at approximately 1245 PM CST. It crested around 15.4 feet at approximately 445 PM CST on July 23rd, 2017. It fell below major flood stage on July 23rd around11 pm CST.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, July 23 to 24, 2017$2.4 million · 13 events
- Flash Flooding and Flood in New York, July 23 to 24, 2017$1.2 million · 11 events
- Damaging Winds in Illinois, July 23, 2017$177,000 · 70 kt wind · 6 events
- Hail and Damaging Wind in Texas, July 23, 2017$200,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in New York, July 23, 2017$134,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in North Carolina, July 23, 2017$73,000 · 50 kt wind · 16 events
- Flooding and Hail in Illinois, July 23, 2017$41,000 · 1.5 in hail · 28 events
- Damaging Winds in South Carolina, July 23, 2017$55,000 · 60 kt wind · 7 events
- Flood and Damaging Winds in Indiana, July 23, 2017$53,000 · 65 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arizona, July 23, 2017$55,000 · 56 kt wind · 3 events
- Tornado and Damaging Winds in Indiana, July 23, 2017$40,000 · EF0 · 4 events
- Damaging Winds and Lightning Strike in Maryland, July 23 to 24, 20171 injured · 50 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716570.